ONCAlert | Upfront Therapy for mRCC
Lung Cancer Case Studies

Managing Non-Driver NSCLC: Treatment With Immunotherapy

Mark Socinski, MD
Published Online:Apr 10, 2018
In this case-based video interview, Mark Socinski, MD, explains the treatment decisions surrounding the management non-small cell lung cancer without a driver mutation.

Non-Driver NSCLC: Practice Considerations


Mark Socinski, MD: The side effects of immunotherapy include a spectrum of diseases that all end in the term “itis.” The teaching is that anything that ends in “itis" can occur as a result of immunotherapy. And atezolizumab (Tecentriq), being an anti–PD-L1, has a toxicity profile very similar to what we see with the anti–PD-1 agents nivolumab and pembrolizumab. There are some theoretical reasons why anti–PD-L1 agents may be slightly less toxic. The bottom line is that all of these agents are very well tolerated in the majority of patients, but there’s a low rate of a wide variety of “itises”—dermatitis, skin rash, colitis, diarrhea, pneumonitis, cough and shortness of breath. Rare things like mild carditis, encephalitis, adrenalitis. Thyroiditis is very common in these patients.

I think, from an oncologist’s point of view, doctors have to appreciate that pretty much you’re unleashing the breaks on the immune system and that the immune system figures out that one of the normal organs is the target. That’s when you get these kinds of autoimmune phenomena. And therefore you have to be on guard for anything. Although most of the toxicities do occur relatively early, in the first several months, they can occur at any time during the treatment. So, a year later, one may develop a toxicity in this particular setting. I think the key is to recognize them early. To make sure that the diagnosis is firm, early use of aggressive steroid therapy is important to control these side effects.

Anorexia and a decrease in appetite, and associated weight loss, can be a problem in these patients. Again, it’s sometimes hard to figure out how much is related to the disease and how much may be related to the treatment. We have a number of therapies. I always engage our nutrition support team to see if they can develop some strategies for the patients to regain weight and help with their appetite. There are a few pharmacologic measures using Megace, using Marinol, and these sorts of things as appetite stimulants. The success of those is less than optimally, less than we’d like it to be. But in individual patients, sometimes you can make some headway. It’s a difficult issue, a difficult-to-manage issue. There’s typically not a quick fix. It typically bothers the families more than it bothers the patient. But I would characterize it as an area of unmet need.

Transcript edited for clarity.
  • A 72-year old male presented with dyspnea, weight loss, chronic cough, fatigue, and back pain
  • PMH: current non-smoker for the past 10 years with 40-year (1-pack/day) smoking history, COPD, controlled on LABA/LAMA/ICS; hyperlipidemia controlled on atorvastatin
  • Chest CT scan showed a 3.5-cm nodule in the upper lobe of the left lung
  • MRI of the brain revealed lesions in the left cerebellum and left frontal lobe
  • 99mTc bone scan showed increased uptake in the L1 vertebra and eighth rib
  • ECOG PS=1
  • Pathologic diagnosis of biopsy under bronchoscopy was squamous cell carcinoma
  • IHC: PD-L1 expression in 0% of cells
  • Patient was started on gemcitabine/cisplatin
  • Brain metastases treated with stereotactic radiotherapy
  • At 6 months, patient reported worsening fatigue
  • Follow up MRI scan showed no evidence of new brain metastases
  • CT scan showed new lesions in the right lung and liver
  • Patient was started on atezolizumab; ICS medication for COPD was discontinued
  • Patient reported decreased appetite, which resolved following implementation of self-management techniques
Publications
Copyright © TargetedOnc 2019 Intellisphere, LLC. All Rights Reserved.